Wyoming, 2010

Winter Storm in Wyoming, April 1 to 2, 2010

April 1 to 2, 2010 · NWS UNR · 4 events in 4 counties and zones

A strong spring storm brought heavy snow to much of northeastern Wyoming. Snow amounts of six to 12 inches were common across Campbell and Crook Counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong spring storm brought heavy snow to much of northeastern Wyoming. Snow amounts of six to 12 inches were common across Campbell and Crook Counties. Accumulations to 18 inches were reported over northern Campbell County and the Wyoming Black Hills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 1, 1:27 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 1, 1:27 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
227 PM MDT THU APR 1 2010

.DISCUSSION...WATER VAPOR IMAGERY SHOWS A DEEP TROUGH ACROSS THE
WESTERN CONUS WITH STRONG WAVES ROUNDING THE BASE AND MOVING NORTH
ALONG THE FRONT RANGE INTO EASTERN WYOMING TOWARD THE CWA. SURFACE
ANALYSIS SHOWS DEEP LOW PRESSURE ACROSS THE COLORADO PLAINS WITH AN
INVERTED TROUGH EXTENDING NORTHEASTWARD INTO CENTRAL SOUTH DAKOTA.
THERE WAS A MORE SUBTLE SURFACE TROUGH STRETCHING ACROSS NORTHEAST
WYOMING. BEHIND THIS TROUGH...OBS SHOW COLDER TEMPS IN THE 30S WITH
SNOW FALLING AT KGCC. AFTER A LULL IN THE PRECIP
TODAY...SATELLITE/REGIONAL RADAR SHOW CONVECTIVE-ENHANCED PRECIP
INCREASING ACROSS THE CENTRAL HIGH PLAINS AND ROCKIES WITH EVEN SOME
CONSISTENT LIGHTNING OBSERVED ACROSS COLORADO AND SOUTHEASTERN
WYOMING. VERY STRONG FORCING DEEP MOISTURE WILL BRING PRECIP TO MUCH
OF THE CWA FROM LATE THIS AFTERNOON THROUGH FRIDAY.

SNOW IS ALREADY DEVELOPING ACROSS THE BLACK HILLS...AND WILL
CONTINUE TO FALL THROUGH FRIDAY MORNING. UPSLOPE SNOW WILL ENHANCE
SNOWFALL RATES TONIGHT ACROSS THE NORTHERN BLACK HILLS INCLUDING THE
ADJACENT FOOTHILLS WITH STORM TOTALS OF 8 TO 14 INCHES BY MIDDAY
TOMORROW. ACROSS THE PLAINS...THE FRONT WILL SLIDE EASTWARD THROUGH
THE NIGHT WITH RAIN CHANGING TO SNOW THIS EVENING ACROSS CROOK
COUNTY INTO BUTTE/HARDING COUNTIES. 6 TO 10 INCHES COULD ACCUMULATE
THERE BY NOON TOMORROW...SO WILL ISSUE A WINTER STORM WARNING FOR
THESE COUNTIES. PRECIP IS EXPECTED TO CHANGE TO SNOW AFTER MIDNIGHT
ACROSS PERKINS AND MEADE COUNTIES AND SHOULD SEE 3 TO 6 INCHES BY
TOMORROW...SO WILL ISSUE A WINTER WEATHER ADVISORY TILL 18Z FRIDAY.
IT LOOKS LIKE THE RAPID CITY AREA WILL BE A BIT DELAYED IN THE
CHANGE OVER TO SNOW...SO THE ACCUMULATIONS COULD HAVE A PRETTY WIDE
RANGE FROM LESS THAN AN INCH ACROSS FAR SOUTHERN PENNINGTON TO OVER
4 INCHES NEAR BLACKHAWK. WITH THAT RANGE...WILL GO WITH 1 TO 4
WORDING AND KEEP THE ADVISORY OUT OF RAPID CITY. BUT IF WEST CENTRAL
SOUTH DAKOTA DOES CHANGE OVER TO SNOW EARLIER THAN EXPECTED...THEN
SNOW AMOUNTS WILL LIKELY HAVE TO BE UPPED AND HEADLINES WILL HAVE TO
BE ADDED OR ADJUSTED. NORTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH
ACROSS THE SOUTH DAKOTA PLAINS AS THE LOW BEGINS TO PULL AWAY TO THE
EAST. PRECIP WILL GRADUALLY END ACROSS THE CWA THROUGH FRIDAY
AFTERNOON AS WEAK RIDGING BUILDS BEHIND THE NEGATIVELY TILTED TROUGH.

A FAST MOVING SHORTWAVE WILL CROSS THE AREA FRIDAY BRINGING PRECIP
MAINLY TO THE NORTHERN HALF OF THE CWA. COULD BE COLD ENOUGH FOR
SOME PRECIP TO START AS SNOW OR A MIX...BUT SHOULD BE RAIN BY
AFTERNOON. PRECIP WILL SLIDE EAST OF THE AREA BY SATURDAY NIGHT.

EXTENDED...GREAT UNCERTAINTY EXISTS WITH THE FORECAST NEXT
WEEK...PARTICULARLY TUE/WED. RMOP GUIDANCE FROM LAST NIGHT INDICATED
A DECENT WAVE MOVING THROUGH QUICKLY. 12Z GFS HAS TRENDED SLOWER
THAN RECENT RUNS WITH UPPER LOW WRAPPING UP JUST EAST OF THE
CWA...WHICH IS CLOSER TO 00Z ECMWF. 00Z ECMWF SHOWED QUITE A
SNOWSTORM FOR PORTIONS OF THE CWA. WILL KEEP FORECAST CHANGES TO A
MINIMUM...TARGETING LOWER CHANCE POPS. TEMPERATURES WILL NEAR TO
SLIGHTLY BELOW NORMAL...UNLESS MUCH GREATER PRECIPITATION ENDS UP
BEING THE CORRECT SOLUTION. UPPER RIDGE BUILDS TO OUR WEST FOR THE
END OF NEXT WEEK.

&&

.AVIATION...BANDS OF SNOW WILL GIVE KGCC IFR/LIFR CONDITIONS
OVERNIGHT. KRAP WILL START MVFR DUE TO CIGS...BUT THEN SLOWLY
LOWERING INTO IFR CONDITIONS AS RAIN DEVELOPS LATE THIS
AFTERNOON...AND THEN TURNS TO SNOW OVERNIGHT. EXPECT GUSTY WINDS ON
THE SQUEEZE/EAST SIDE OF THE BLACK HILLS LATE.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON MDT FRIDAY
     FOR BUTTE-HARDING-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON MDT FRIDAY
     FOR NORTHERN MEADE CO PLAINS-PERKINS-SOUTHERN MEADE CO
     PLAINS-STURGIS/PIEDMONT FOOT HILLS.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MDT
     FRIDAY FOR CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS.

WY...WINTER STORM WARNING FROM 6 PM THIS EVENING TO NOON MDT FRIDAY
     FOR NORTHEASTERN CROOK-WESTERN CROOK-WYOMING BLACK HILLS.

     WINTER STORM WARNING UNTIL NOON MDT FRIDAY FOR NORTHERN CAMPBELL-
     SOUTHERN CAMPBELL.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO NOON MDT
     FRIDAY FOR WESTON.

&&

CALDERON/HELGESON
Hazardous weather outlook, Apr 1, 9:15 AM MST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1015 AM MDT THU APR 1 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1015 AM MDT (1115 AM CDT) THU APR 1 2010

...MAJOR SPRING STORM FOR NORTHEAST WYOMING AND FAR WESTERN SOUTH
DAKOTA TODAY THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE WILL CONTINUE BRINGING RAIN AND SNOW
TO THE REGION TODAY AND TONIGHT. LITTLE OR NO SNOW ACCUMULATIONS ARE
EXPECTED ON THE PLAINS TODAY WITH 1 TO 3 INCHES POSSIBLE ABOVE 5000
FEET IN THE BLACK HILLS.

TONIGHT STRONG UPSLOPE CONDITIONS ARE EXPECTED TO DEVELOP ACROSS THE
NORTHERN BLACK HILLS...BEAR LODGE MOUNTAINS AND NORTHERN FOOTHILLS
WHERE 6 TO 12 INCHES OF SNOW WILL BE POSSIBLE TONIGHT. ANOTHER 3 TO 6
INCHES OF SNOW IS ALSO EXPECTED TONIGHT ACROSS PORTIONS OF NORTHEAST
WYOMING AND NORTHWEST SOUTH DAKOTA.

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING
ACROSS PARTS OF SOUTHWEST AND CENTRAL SOUTH DAKOTA. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAVY UPSLOPE SNOWS ARE EXPECTED TO TAPER OFF BY MIDDAY FRIDAY.
ANOTHER 2 TO 4 INCHES OF SNOW IS POSSIBLE ON FRIDAY MORNING IN THE
NORTHERN BLACK HILLS...BEAR LODGE MOUNTAINS AND NORTHERN FOOTHILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Apr 1, 11:52 AM MST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1252 PM MDT THU APR 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 SSE DEERFIELD RESERVO 43.99N 103.78W
04/01/2010  E6.0 INCH        PENNINGTON         SD   TRAINED SPOTTER

&&

WETENKAMP
Local storm report, Apr 1, 1:34 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
234 PM MDT THU APR 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     SNOW             6 SW PUMPKIN BUTTES     43.68N 105.97W
04/01/2010  E4.0 INCH        CAMPBELL           WY   TRAINED SPOTTER

0229 PM     SNOW             11 SW RECLUSE           44.63N 105.87W
04/01/2010  E7.0 INCH        CAMPBELL           WY   TRAINED SPOTTER

            ESTIMATED 6 TO 8 INCHES OF SNOW SO FAR. 1 TO 2 INCHES
            FELL THIS AFTERNOON.

&&

WETENKAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Northern Campbell

When
April 1, 3:00 PM MST to April 2, 9:00 AM MST
Where
Northern Campbell forecast zone
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, South Campbell

When
April 1, 3:00 PM MST to April 2, 9:00 AM MST
Where
South Campbell forecast zone
Reported by
Trained Spotter
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Western Crook

When
April 1, 4:00 PM MST to April 2, 10:00 AM MST
Where
Western Crook forecast zone
Reported by
Trained Spotter
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Winter Storm, Wyoming Black Hills

When
April 1, 4:00 PM MST to April 2, 12:00 PM MST
Where
Wyoming Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223412, 223413, 223414, 223416.